Prednisone Withdrawal Is No Fun

Today marks exactly 10 years, non stop, that I am on Prednisone for sarcoidosis. The side effects of this medication can be horrendous, but thankfully my experience in those ten years were just mostly mood changes, thining skin and some weight gain. I am told that for being on it so long, my weight gain is a lot less than the average. I gained about 30 pounds, which is still a lot.

My doctors tried in the past to wean me off of prednisone without success because the withdrawal symptoms were pretty tough. I was told that I would need to be on prednisone for life as it seems that my adrenals were not kicking in. Last year I did a bone density test and I am positive for osteoporosis, a major side effect of being on prednisone for so long. I decided that I was going to come off completely, so my doctor and I decided to do a weaning process by reducing my dose by 1mg per month.

My maintenance dose was 5mg and with my first reduction to 4 mg, I started to get some muscle aches and a little joint pain, but nothing too bad. After two weeks my body adjusted and the aches subsided. Then I went down to 3 mg and a week later my aches returned, but this time they were a little stronger and in more joints and also my tendons began to ache.

Another week or so later, the aches subsided. Then it was time to go down to 2 mg and a week later the aches came back as expected, but this time they were bordering on painful, and now it seemed it was all my muscles, all my tendons, all my joints and now the headaches kicked in. Migraines with those rings of light. The full nine yards. The withdrawal symptoms however never really subsided by the time I was ready to go down to 1mg.

I am now on 1 mg for the past twenty days and in ten days I will be off of prednisone completely. This last twenty days have been hell. My aches and pains are intense. My joints, especially my fingers, toes and knees are hirting all the time. I get severe pain in my intercostal muscles.. I am extremely tired all the time and it takes all my effort ot push myself to do anything. I have terrible shortness of breath. Walking on any slight incline feels like I am walking up the side of a mountain in low altitude. My old surgery sites are all acting up. The incision areas for my open lung biopsy are all aching. My ICD implant area at times is so painful it feels as painful as the day after I had the operation, so much so that I literally find myself stopping in my tracks because of the pain. Twenty five years ago I broke my little finger at the distal joint and this week the entire finger became swollen and extremely painful to the touch. My headaches feel like someone is taking a red hot poker and slowly inserting it into my head, then twisting it.

Sometimes the pain is excruciating, I will admit, but I am willing to bear it for a while to be able to get off of prednisone. The pain is worth it. I have ten more days on it, and then I come off completely. I realize that when I do, all hell may break loose, but I am focusing that what I am going through now is the worst of my healing crisis, and it will be over soon.

Please feel free to leave a comment, and although they are appreciated, please note that I may not be able to respond to all comments

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s